Piperonyl butoxide with pyrethrins is an ingredient found in medicines to kill lice. Poisoning occurs when someone swallows the product or too much of the product touches the skin.
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The ingredients include:
The poisonous ingredients may go by other names.
Examples of products that contain piperonyl butoxide with pyrethrins include:
Products with other names may also contain piperonyl butoxide with pyrethrins.
Symptoms of poisoning from these products include:
Seek medical help right away. Do not make a person throw up unless poison control or a health care provider tells you to. If the chemical is in the eyes, flush with lots of water for at least 15 minutes.
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
If the poison was swallowed, treatment may include:
Most symptoms are seen in people who are allergic to pyrethrins. Piperonyl butoxide is not very toxic, but extreme exposures may result in more severe symptoms.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.